Texas, 2009

Damaging Wind in Texas, June 25, 2009

June 25, 2009 · NWS HGX · 1 event in 1 county or zone

Scattered showers and thunderstorms developed during the afternoon of record breaking heat. One of these storms became severe and produced damaging winds.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$35,000
Crop damage
$10,000
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS HGX wrote it up.

Scattered showers and thunderstorms developed during the afternoon of record breaking heat. One of these storms became severe and produced damaging winds.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Houston/Galveston, TX wrote its last area forecast discussion before the first event at Jun 25, 1:30 PM CST, 3 hours 45 minutes earlier.

Area forecast discussion, Jun 25, 1:30 PM CST, 3 hours 45 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE HOUSTON/GALVESTON TX
230 PM CDT THU JUN 25 2009

...HEAT ADVISORY CONDITIONS MAY COME TO AN END THIS WEEKEND...

.DISCUSSION...
BELIEVE IT OR NOT...THERE ARE A FEW ISOLATED THUNDERSTORMS OUT
ACROSS SE TX. THE 88D DOES WORK SHOWING ISOLATED ACTIVITY OVER
KCXO AND KIAH AS WELL AS IN WALLER CO. MOST OF THIS ACTIVITY
SEEMS TO BE GUSTING OUT AND SHORT LIVED...BUT OTHER ISO STORMS
COULD DEVELOP THROUGH THE AFTERNOON. A 20 POP WITH ISOLATED
COVERAGE LOOKS GOOD FOR THE FORECAST THIS EVENING.

OTHERWISE THE HEAT IS THE MAIN CONCERN AND WILL KEEP THE HEAT
ADVISORY GOING. THE MAX HEAT INDEX NEEDS TO DROP BELOW 105 BEFORE
DROPPING THE HEAT ADVISORY. THIS COULD HAPPEN SUNDAY IF NOT
SATURDAY. SATURDAY STILL LOOKS TO BE ON THE WARM SIDE BUT DEPENDS
ON WHETHER THE AIRMASS DRIES OUT ENOUGH. RIGHT NOW WILL LET THE
OVERNIGHT FORECAST CREW DECIDE ON EXTENDING THE HEAT ADVISORY TO
SATURDAY OR LET IT EXPIRE. WITH THAT SAID...KCLL HAS ALREADY
BROKEN THE RECORD HIGH TEMP AND KIAH HAS TIED THE RECORD.
POSSIBLE THAT OUTFLOW FROM THE ISOLATED STORMS COULD KEEP KIAH
FROM HEATING UP TOO MUCH MORE. STILL KSGR AND KHOU HAVE BOTH HIT
100F. HEAT INDICES HAVE TOPPED OUT AROUND 106F FOR A FEW
LOCATIONS ACROSS SE TX.

UPPER LEVEL ANALYSIS SHOWS THE UPPER RIDGE CENTERED OVER THE HIGH
PLAINS OF TX WHICH THE GFS/NAM/ECMWF ALL SHIFT MORE TO THE
SOUTHERN PLAINS OVER THE WEEKEND. THE RIDGE MAY THEN GET
ELONGATED ACROSS TX ON SUN AND RE-ESTABLISH ITSELF OVER THE
SOUTHERN ROCKIES. THIS MAY OPEN THE DOOR FOR A LITTLE RELIEF.
HIGH TEMPS MAY BE CLOSER TO 97/98F INSTEAD OF THE LOW 100S. THIS
WEAKNESS IN THE RIDGE MAY ALSO ALLOW FOR A FRONTAL BOUNDARY TO
SLIDE INTO SE TX ON MONDAY. EVEN WITH LOW CONFIDENCE IN THE
GFS...20 POPS AND ISO THUNDERSTORMS FOR MONDAY LOOKS REASONABLE.
FRONT SHOULD DISSIPATE QUICKLY AND EXPECT A DRY FORECAST FOR THE
MIDDLE OF NEXT WEEK. MAX TEMPS COULD STILL REACH THE UPPER 90S
AND WILL KEEP WITH THAT TREND. THE RIDGE MAY THEN SHIFT BACK INTO
THE PLAINS BY WED/THU NEXT WEEK WHICH WOULD SQUASH ANY
THUNDERSTORM CHANCES AGAIN. UNFORTUNATELY IT WILL TAKE MORE THAN
JUST AN ISOLATED STORM OR TWO FOR ANY HEAT/DROUGHT RELIEF THIS
EARLY IN THE SUMMER.

39

&&

.AVIATION...
NO CHANGES FROM THE PREVIOUS AVIATION DISCUSSION. VFR CONDITIONS
AND LIGHT WINDS ARE EXPECTED THROUGH THE FORECAST PERIOD.
ISOLATED SHRA/TSRA DEVELOPMENT IS POSSIBLE IN THE 20-01Z TIME
FRAME. DUE TO LOW COVERAGE HAVE ONLY MENTIONED CBS IN THE TAFS.
LIGHT AND VARIABLE WINDS WILL BECOME SOUTH AROUND 10 KTS THIS
AFTERNOON AS THE SEABREEZE PUSHES INLAND. PATCHY MVFR FOG WILL BE
POSSIBLE AT KLBX/KCXO 09-14Z TOMORROW MORNING. WITH A SLIGHTLY
DRIER AIRMASS EXPECTED TOMORROW...DID NOT MENTION ANY CB IN THE
KIAH TAF FOR THE AFTERNOON HOURS. 42

&&

.MARINE...
NO CHANGES TO THE PREVIOUS MARINE DISCUSSION. WEAK SURFACE HIGH
PRESSURE WILL PERSIST OVER THE NORTHWEST GULF. EXPECT A GENERAL
LIGHT ONSHORE FLOW WITH THE LANDBREEZE/SEABREEZE INTERACTION
RESULTING IN A BIT MORE WEST/SOUTHWEST WINDS LATE NIGHT/EARLY
MORNING HOURS. WINDS OFFSHORE WILL PEAK AT 10-15 KNOTS AT
NIGHT... BAYS DURING THE AFTERNOONS. SEAS WILL CONTINUE RUNNING
IN A 2 TO 3 FOOT RANGE. 42

&&

.PRELIMINARY POINT TEMPS/POPS...
COLLEGE STATION (CLL)      78 103  78 101  77 /  20  10  10  10  10
HOUSTON (IAH)              78 101  78 100  78 /  20  10  10  10  10
GALVESTON (GLS)            81  91  81  92  80 /  10  10  10  10  10

&&

.HGX WATCHES/WARNINGS/ADVISORIES...
TX...HEAT ADVISORY UNTIL 7 PM CDT FRIDAY FOR THE FOLLOWING ZONES:
     AUSTIN...BRAZORIA...BRAZOS...BURLESON...CHAMBERS...
     COLORADO...FORT BEND...GALVESTON...GRIMES...HARRIS...
     HOUSTON...JACKSON...LIBERTY...MADISON...MATAGORDA...
     MONTGOMERY...POLK...SAN JACINTO...TRINITY...WALKER...
     WALLER...WASHINGTON...WHARTON.

GM...NONE.
&&

DISCUSSION...39
AVIATION/MARINE...42
Hazardous weather outlook, Jun 25, 2:25 PM CST, 2 hours 50 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE HOUSTON/GALVESTON TX
325 PM CDT THU JUN 25 2009

TXZ163-164-176>179-195>200-210>214-226-227-235>238-262030-
AUSTIN-BRAZORIA-BRAZOS-BURLESON-CHAMBERS-COLORADO-FORT BEND-
GALVESTON-GRIMES-HARRIS-HOUSTON-JACKSON-LIBERTY-MADISON-MATAGORDA-
MONTGOMERY-POLK-SAN JACINTO-TRINITY-WALKER-WALLER-WASHINGTON-
WHARTON-
325 PM CDT THU JUN 25 2009

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHEAST TEXAS.

.DAY ONE...THIS AFTERNOON AND TONIGHT

A PERSISTENT RIDGE OF HIGH PRESSURE WILL BRING ANOTHER VERY WARM
AND DRY DAY. HEAT INDEX VALUES WILL RANGE FROM 104 TO 109 DEGREES
DURING THE AFTERNOON. A HEAT ADVISORY HAS BEEN ISSUED THROUGH
FRIDAY EVENING.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

AN UPPER LEVEL HIGH PRESSURE RIDGE WILL REMAIN ANCHORED OVER
TEXAS. HIGH TEMPERATURES ARE EXPECTED TO BE AROUND 100 DEGREES
FRIDAY ACROSS MOST OF THE INLAND COUNTIES. SOME LOCATIONS WILL
LIKELY EXPERIENCE HIGH TEMPERATURES AROUND 100 THROUGH THE
WEEKEND. HEAT INDEX VALUES OVER THE INLAND COUNTIES ON FRIDAY
WILL LIKELY RANGE FROM 104 TO 109. A HEAT ADVISORY HAS BEEN
ISSUED THROUGH FRIDAY EVENING. THE TEMPERATURES MAY COOL A BIT
EARLY NEXT WEEK AS THE PERSISTENT UPPER RIDGE SHIFTS WESTWARD.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED.

In the hours before

Special weather statement, Jun 25, 3:23 PM CST, 1 hour 52 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE HOUSTON/GALVESTON TX
423 PM CDT THU JUN 25 2009

TXZ213-237-238-252145-
BRAZORIA-GALVESTON-HARRIS-
423 PM CDT THU JUN 25 2009

...SPECIAL WEATHER STATEMENT...

AT 422 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM NEAR PEARLAND...MOVING SOUTH AT 10 MPH.

WINDS GREATER THAN 40 MPH...ARE POSSIBLE WITH THIS STORM.

LOCATIONS IN THE PATH OF THIS STORM INCLUDE...ELLINGTON FIELD...
WEBSTER...SANTA FE...PEARLAND...LEAGUE CITY...HILLCREST...
FRIENDSWOOD...DICKINSON...BROOKSIDE VILLAGE AND ALVIN.

GUSTY WINDS MAY CAUSE UNSECURED SMALL OBJECTS SUCH AS TRASH CANS TO
BLOW AROUND. SEEK SHELTER IN A STURDY STRUCTURE.

LAT...LON 2937 9504 2933 9537 2960 9532 2962 9511
TIME...MOT...LOC 2122Z 007DEG 7KT 2956 9522
Special weather statement, Jun 25, 3:54 PM CST, 1 hour 21 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE HOUSTON/GALVESTON TX
454 PM CDT THU JUN 25 2009

TXZ213-227-237-238-252230-
BRAZORIA-FORT BEND-GALVESTON-HARRIS-
454 PM CDT THU JUN 25 2009

...CLUSTER OF STRONG STORMS IN THE AREA...

AT 447 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
CLUSTER OF STRONG THUNDERSTORMS STRETCHING FROM ROUGHLY FRESNO TO
MANVEL TO ALVIN TO FRIENDSWOOD. MOVEMENT WAS GENERALLY SOUTH AT 5 TO
10 MPH...BUT THIS IS EXPECTED TO SLOW. AN OUTFLOW BOUNDARY FROM A
STORM TO THE WEST COLLIDED WITH THIS CLUSTER TO TEMPORARILY ENHANCE
ITS STRENGTH.

WINDS GREATER THAN 40 MPH...AND PEA SIZE HAIL ARE POSSIBLE WITH THIS
STORM.

LOCATIONS IN THE PATH OF THIS STORM INCLUDE...JULIFF...CHOCOLATE
BAYOU...WEBSTER...SANTA FE...PEARLAND...NASSAU BAY...MANVEL...LEAGUE
CITY...IOWA COLONY...HILLCREST...FRIENDSWOOD...FRESNO...DICKINSON...
BROOKSIDE VILLAGE...ARCOLA AND ALVIN.

GUSTY WINDS MAY CAUSE UNSECURED SMALL OBJECTS SUCH AS TRASH CANS TO
BLOW AROUND. SEEK SHELTER IN A STURDY STRUCTURE UNTIL THIS STORM HAS
PASSED.

LAT...LON 2938 9499 2929 9523 2941 9555 2960 9547
      2958 9510
TIME...MOT...LOC 2151Z 047DEG 4KT 2949 9531
Special weather statement, Jun 25, 4:57 PM CST, 18 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE HOUSTON/GALVESTON TX
557 PM CDT THU JUN 25 2009

TXZ213-227-237-260000-
BRAZORIA-FORT BEND-HARRIS-
557 PM CDT THU JUN 25 2009

...STRONG STORM NEAR BELLAIRE...

AT 553 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM NEAR BELLAIRE...MOVING SOUTH AT 10 MPH.

PEA SIZE HAIL...WINDS GREATER THAN 40 MPH...ARE POSSIBLE WITH THIS
STORM.

LOCATIONS IN THE PATH OF THIS STORM INCLUDE...THE MEDICAL CENTER...
RELIANT PARK...HERMAN PARK...THE GALLERIA...WEST UNIVERSITY PLACE...
TOWN WEST...THOMPSONS...SUGAR LAND...STAFFORD...SOUTHSIDE PLACE...
ROSENBERG...RICHMOND...PLEAK...PINEY POINT VILLAGE...PECAN GROVE...
PEARLAND...MISSOURI CITY...MISSION BEND...MEADOWS...HOUSTON...
FRESNO...FIRST COLONY...BROOKSIDE VILLAGE...BELLAIRE AND ARCOLA.

GUSTY WINDS MAY CAUSE UNSECURED SMALL OBJECTS SUCH AS TRASH CANS TO
BLOW AROUND. SEEK SHELTER IN A STURDY STRUCTURE UNTIL THIS STORM HAS
PASSED.

LAT...LON 2950 9524 2948 9582 2973 9577 2978 9539
TIME...MOT...LOC 2257Z 341DEG 11KT 2968 9548

The radar

The Houston radar (KHGX), 124 km away, was scanning. The volume nearest the first event began at 23:13 UTC.

Open the radar archive at this moment

Event by event

1 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Wharton

When
June 25, 5:15 PM CST
Where
Wharton County, 1.03 mi SW of New Taiton
Measured
60 kt (69 mph) estimated gust
Property damage
$35,000
Crop damage
$10,000
Reported by
Emergency Manager
Coordinates
29.309, -96.342

Thunderstorm winds damaged or destroyed numerous barns in the New Taiton area about 1 mile around the intersection of Texas Highway 71 and FM 961. The winds also downed numerous trees and tree limbs along with 9 power poles. Around 150 acres of Maize and corn were also destroyed.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Texas in 2009Every state in 2009This day in weather historyWarnings in Texas, June 2009

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 167625.